Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 145, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2008, 5:52 PM MDT for Dawes County, Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 5:52 PM MDT (23:52 UTC)
- Expired
- Jul 29, 2008, 6:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:00 PM MDT | HAIL 1.75 | Chadron, NE | NICKEL TO GOLFBALL SIZE |
| Jul 29, 6:07 PM MDT | HAIL 1.75 | Chadron, NE | QUARTER TO GOLFBALL SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 292352 SVRCYS NEC045-300030- /O.NEW.KCYS.SV.W.0145.080729T2352Z-080730T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 552 PM MDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... THIS INCLUDES THE CITY OF CHADRON... * UNTIL 630 PM MDT * AT 551 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CHADRON...AND MOVING EAST AT 12 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEVILS BACKBONE BY 625 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4295 10280 4266 10279 4269 10316 4294 10315 TIME...MOT...LOC 2352Z 286DEG 10KT 4284 10295 $$ SOWKO
2 follow-up statements
000 WWUS55 KCYS 300006 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 606 PM MDT TUE JUL 29 2008 NEC045-300030- /O.CON.KCYS.SV.W.0145.000000T0000Z-080730T0030Z/ DAWES NE- 606 PM MDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR CENTRAL DAWES COUNTY... AT 559 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR CHADRON...MOVING EAST AT 8 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DEVILS BACKBONE BY 630 PM... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4295 10280 4266 10279 4269 10316 4294 10315 TIME...MOT...LOC 0006Z 288DEG 7KT 4284 10298 $$ SOWKO
000 WWUS55 KCYS 300030 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 630 PM MDT TUE JUL 29 2008 NEC045-300037- /O.EXP.KCYS.SV.W.0145.000000T0000Z-080730T0030Z/ DAWES NE- 627 PM MDT TUE JUL 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAWES COUNTY WILL EXPIRE AT 630 PM MDT... THE STORM HAS DECREASED IN INTENSITY AND IS NOT SEVERE FOR THE TIME BEING. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...TORRENTIAL RAINS AND FLOODING ARE STILL POSSIBLE IN AND AROUND CHADRON. SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL BE POSSIBLE. REDEVELOPMENT INTO ANOTHER SEVERE THUNDERSTORM CANNOT BE RULED OUT. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4295 10280 4266 10279 4269 10316 4294 10315 TIME...MOT...LOC 0027Z 288DEG 7KT 4283 10293 $$ SOWKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:17 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 29, 2:17 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 217 PM MDT TUE JUL 29 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY... THE UPPER RIDGE CURRENTLY OVER WY WILL BEGIN TO FLATTEN AND DRIFT EAST TONIGHT THEN WILL MOVE VERY LITTLE WED. THIS WILL PERMIT WEAK SHORTWAVE ENERGY TO CONTINUE RIDING EAST NORTHEAST UP THE BACKSIDE OF THE UPPER RIDGE AND OVER THE FORECAST AREA THIS EVENING AND WED. THE RIDGE WILL FLATTEN FURTHER AND MOVE EAST WED NIGHT WHICH WILL ALLOW WEST SOUTHWEST FLOW ALOFT TO DEVELOP OVER WY. HEIGHTS AND THICKNESSES WILL INCREASE THU AS A DOME OF HIGH PRESSURE CENTERED OVER THE FOUR CORNERS REGION EXPANDS NORTHWARD SOMEWHAT. SURFACE FEATURES REMAIN RELATIVELY WEAK ALTHOUGH A BROAD AREA OF LOW PRESSURE WILL BE OVER THE CENTRAL ROCKIES THROUGH THU. MID LEVEL QUASI MONSOONAL MOISTURE WILL CONTINUE BEING THE PRIMARY WEATHER MAKER THIS EVENING AND WED...THEN EVEN THE MONSOONAL MOISTURE IS SHUNTED AWAY FROM THE FORECAST AREA AFTER WED. WILL INCLUDE A SMALL CHANCE OF THUNDERSTORMS THIS EVENING THEN AGAIN WED AFTERNOON AS THE SHORTWAVES INTERACT WITH WEAK INSTABILITY AND THE MOISTURE TO PRODUCE A WIDELY SCATTERED COVERAGE OF STORMS. THU SHOULD BE DRY WITH LITTLE IN THE WAY OF MOISTURE OR LIFTING DYNAMICS. TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE THROUGH THU. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... BROAD UPPER RIDGING OVER THE SRN CONUS WILL MAINTAIN A GENERALLY DRY AND VERY WARM WEATHER REGIME OVER THE CWA THROUGH THE WEEKEND WITH LITTLE IF ANY MOISTURE AND INSTABILITY PROGGED OVER THE CWA. SOME CHANGES SHOW UP EARLY NEXT WEEK AS UPPER RIDGE MAY SHIFT WESTWARD AND UPPER FLOW OVER THE REGION BECOMES MORE NORTHWESTERLY. THIS MAY ALLOW FOR A SURGE OF COOLER AIR TO INVADE THE REGION LATER MONDAY OR TUESDAY COOLING TEMPERATURES DOWN A BIT AS WELL AS ENHANCING CHANCES FOR SOME CONVECTION AT THAT TIME. && .AVIATION...VFR CONDITIONS THROUGH THU. THE ONLY EXCEPTION WILL BE POSSIBLE LOCALIZED MVFR CONDITIONS IN LATE DAY THUNDERSTORMS EAST OF THE LARAMIE RANGE THIS EVENING AND WED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && JR/RE
Hazardous weather outlook, Jul 29, 10:12 AM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1012 AM MDT TUE JUL 29 2008 NEZ019>021-054-055-WYZ059-061>067-069-070-301130- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS- PINE BLUFFS- 1012 AM MDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS EVENING. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THE STRONGER STORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY AND AGAIN BY NEXT SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-WYZ060-068-301130- SIOUX-DAWES-BOX BUTTE-NIOBRARA-GOSHEN- 1012 AM MDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING 3/4 INCH HAIL AS WELL AS DAMANAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A FEW LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY AND AGAIN BY NEXT SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 29, 3:44 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 344 PM MDT TUE JUL 29 2008 NEZ019-020-054-WYZ070-292345- SCOTTS BLUFF-BANNER-KIMBALL-PINE BLUFFS- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL...PINE BLUFFS 344 PM MDT TUE JUL 29 2008 ...A LINE OF STRONG STORMS WILL MOVE EAST FROM WESTERN SCOTTS BLUFF COUNTY TO NEAR PINE BLUFFS... AT 335 PM...A LINE OF STRONG STORMS WAS LOCATED FROM 15 MILES WEST OF SCOTTSBLUFF TO NEAR PINE BLUFFS. THE LINE WILL MOVE TO THE EAST AT 10 MPH. AT 331 PM...ONE HALF INCH DIAMETER HAIL..WIND GUSTS BETWEEN 40 AND 50 MPH AND HEAVY RAINFALL WAS REPORTED IN ALBIN. THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF PINE BLUFFS...BUSHNELL... SCOTTSBLUFF AND GERING WILL BE AFFECTED BY THE STORMS THROUGH 445 PM. WEILAND
Local storm report, Jul 29, 3:46 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL ALBIN 41.42N 104.10W
07/29/2008 M0.50 INCH LARAMIE WY CO-OP OBSERVER
3 MINUTES OF ONE-HALF INCH DIAMETER HAIL. ALSO WIND GUSTS
WERE ESTIMATED BETWEEN 45 AND 50 MPH.
&&
MWEILANDSpecial weather statement, Jul 29, 4:31 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 431 PM MDT TUE JUL 29 2008 NEZ019-020-054-300045- SCOTTS BLUFF-BANNER-KIMBALL- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL 431 PM MDT TUE JUL 29 2008 ...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO SOUTH OF BUSHNELL... AT 425 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NEAR GERING AND SCOTTSBLUFF TO 12 MILES SOUTH OF BUSHNELL. THE LINE WILL CONTINUE TO MOVE TO THE EAST AT 10 MPH. THE STORMS HAVE PRODUCED HAVY RAIN AND WIND GUSTS BETWEEN 30 AND 40 MPH SINCE 4 PM. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF SCOTTSBLUFF... GERING AND KIMBALL WILL BE AFFECTED BY THE STORMS THROUGH 515 PM. WEILAND
Special weather statement, Jul 29, 5:05 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 505 PM MDT TUE JUL 29 2008 NEZ002-003-019>021-054-055-300115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- INCLUDING THE CITIES OF...CHADRON...ALLIANCE...SCOTTSBLUFF... GERING...HARRISBURG...BRIDGEPORT...BAYARD...KIMBALL...SIDNEY 505 PM MDT TUE JUL 29 2008 ...A LINE OF STRONG STORMS WILL MOVE EAST FROM SCOTTSBLUFF TO SOUTH OF BUSHNELL... AT 455 PM...A LINE OF STRONG STORMS WAS LOCATED FROM NORTH OF CHADRON TO SOUTH OF KIMBALL. THE THUNDERSTORMS WERE LESS WIDESPREAD OVER THE NORTH PART OF THE LINE. THE LINE WILL CONTINUE TO MOVE TO THE EAST AT 15 MPH. THE STORMS HAVE PRODUCED HEAVY RAIN AND WIND GUSTS BETWEEN 30 AND 40 MPH SINCE 430 PM. A SEVERE THUNDERSTORM WAS LOCATED TO THE NORTH OF CHADRON AT 5 PM...WITH LARGE HAIL AND WIND GUSTS TO 60 MPH ASSOCIATED. MOST OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 50 MPH... HAIL TO ONE HALF INCH IN DIAMETER AND DANGEROUS LIGHTNING AS THEY MOVE SLOWLY EAST. THE CITIES OF CHADTON... KIMBALL AND DIX WILL BE AFFECTED BY THE STORMS THROUGH 545 PM. WEILAND
Local storm report, Jul 29, 5:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL CHADRON 42.83N 103.00W
07/29/2008 M0.88 INCH DAWES NE TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL IN THE NORTHEAST PART OF
CHADRON.
&&
MWEILANDThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:50 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.